High Wind, Hughes
- When
- July 2, 11:23 PM CST
- Where
- Hughes forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.389, -99.996 (the zone’s center; the record gives no point)
Isolated high winds developed behind exiting thunderstorms across parts of central and northeast South Dakota during the early morning hours.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Isolated high winds developed behind exiting thunderstorms across parts of central and northeast South Dakota during the early morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 2, 10:05 PM CST, 1 hour 18 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1105 PM CDT Thu Jul 2 2020 .UPDATE... Issued at 1100 PM CDT Thu Jul 2 2020 Severe Thunderstorm Watch 322, which had been extended in space and time this evening, has just expired. The complex of thunderstorms has become rooted in some layer above the boundary layer and continues to develop into the southeasterly low level jet that is pumping higher amounts of moisture into the region this hour. Outflow, that kicked out ahead of the storms a few hours ago, is working into northeast SoDak, and bringing with it some wind gusts as high as 45 mph. Thunderstorms along the northern extent of the line of convection continue to weaken and dissipate slowly, while the southern end of the line has been periodically promoting potential storms with large hail/damaging wind. There is also the hint of a developing wake low on the back edge of the stratiform region of this system, and further back to the north and west. A special weather statement (SPSABR) has been issued to address that local-scale wind phenomenon. Have made several iterations/updates to the forecast this evening, including this latest update to extend pops for showers and thunderstorms further north and east in the region for the next few hours, while ongoing showers/storms continue to weaken/dissipate. UPDATE Issued at 625 PM CDT Thu Jul 2 2020 See below for an aviation forecast discussion for the 00Z TAFs. && .SHORT TERM...(This Evening through Friday Night) Issued at 313 PM CDT Thu Jul 2 2020 The main challenges in the forecast are the potential for strong to severe thunderstorms later this afternoon into this evening, and just how far east they will get. Have already seen a few showers and thunderstorms pop up over the central part of the state due to increasing instability in association with a weak shortwave trough sliding through. The better chance will come later this afternoon as a surface trough/frontal boundary reaches the western part of the state and combines with the strong instability and decent shear. The storms will then push eastward, but as they cross the Missouri River, they will encounter much less favorable conditions with minimal shear available, little to no low level jet support, and decreasing instability with the loss of daytime heating. Therefore, will keep the highest POPs across the west, with little in way of POPs, if any, across the east. This coincides with the Marginal to Slight risk area that SPC currently has in place. The situation on Friday is a bit trickier. The surface front stalls out over western South Dakota. Upper level southwest flow continues, but the only shortwave of significance skirts west of the area and into North Dakota. Also seeing the possibility of a bit of a CAP in place. SPC has removed the Marginal risk area that was in place over the western part of the CWA earlier, so it is beginning to look like any precipitation may stay west and north of the CWA, but will stick with at least some chance POPs late Friday afternoon into Friday night to at least indicate the potential is there. Low temperatures tonight will be in the mid 60s to around 70 degrees, with highs on Friday in the upper 80s to lower 90s. Lows Friday night will be in the mid 60s to lower 70s. .LONG TERM...(Saturday through Thursday) Issued at 313 PM CDT Thu Jul 2 2020 Trends haven't changed much from prior discussions in regards to the upper level pattern. A ridge off a southern CONUS blocking high continues trying to build into the region Friday through the weekend, only to be batted down by numerous ridge riders off a Pacific Northwest trough. This will lead to the potential for thunderstorms every day this weekend, although low confidence remains in regards to any timing or placement for any storms that do develop. For next week, the blocking high meanders a bit more to the southwest, thus providing less influence over the Northern Plains. The result being the region will be in more of a zonal rather than southwesterly flow pattern. Multiple shortwaves, and thus more thunderstorm chances, will affect the region as low pressure scampers across Canada through the next workweek. As continues to be the case, temperatures will remain above average through the period, although a bit of relief looks to come to the region early next week where highs will be closer to average. Either way, as the Gulf remains open and moist, humid conditions will remain in place throughout the extended period. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 625 PM CDT Thu Jul 2 2020 Terminals KABR,KATY,KPIR,KMBG VFR conditions are forecast to prevail through the TAF period. Showers and thunderstorms could affect the KMBG and KPIR between now and 06Z. Otherwise, the terminals should be void of thunderstorm concerns through Friday afternoon. ***Construction to improve the taxiway for runway 13 at the KPIR terminal may cause an occasional temporary visibility reduction due to blowing dust (bldu), mainly during daytime hours UFN. A similar condition with BLDU can be expected with construction occurring at the KABR terminal.*** && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Dorn SHORT TERM...Parkin LONG TERM...Telken AVIATION...Dorn
Hazardous Weather Outlook National Weather Service Aberdeen SD 414 AM CDT Thu Jul 2 2020 SDZ003-004-009-015-016-033>035-045-048-030915- Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones- Lyman- 414 AM CDT Thu Jul 2 2020 /314 AM MDT Thu Jul 2 2020/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. Strong to severe storms will be possible late this afternoon through this evening. Some storms may be capable of producing golf ball size hail and 60 mph wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional afternoon and nighttime thunderstorms are possible Friday through early next week. Some storms on Friday and Saturday could become strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SDZ005-006-010-017>019-036-037-051-030915- McPherson-Brown-Edmunds-Faulk-Spink-Clark-Hyde-Hand-Buffalo- 414 AM CDT Thu Jul 2 2020 This Hazardous Weather Outlook is for central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms will be possible tonight. While severe weather is not expected, some storms could produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional afternoon and nighttime thunderstorms are possible Friday through early next week. Some storms on Friday and Saturday could become strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ007-008-011-020>023-030915- Traverse-Big Stone-Marshall-Roberts-Day-Codington-Grant-Hamlin-Deuel- 414 AM CDT Thu Jul 2 2020 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional afternoon and nighttime thunderstorms are possible Friday through early next week. Some storms on Friday and Saturday could become strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SD
Special Weather Statement National Weather Service Aberdeen SD 750 PM CDT Thu Jul 2 2020 SDZ003-004-009-030130- Walworth SD-Campbell SD-Corson SD- 750 PM CDT Thu Jul 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CORSON...WESTERN CAMPBELL AND NORTHWESTERN WALWORTH COUNTIES UNTIL 830 PM CDT/730 PM MDT/... At 749 PM CDT/649 PM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from 10 miles northwest of Kenel to near Trail City. Movement was east at 35 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Mobridge, Wakpala, Pollock, Glenham, Indian Memorial Rec Area, Trail City, Mahto, Revheim Bay Rec Area, Grand River Casino, Kenel and Indian Creek Rec Area. A Severe Thunderstorm Watch remains in effect until 900 PM CDT/800 PM MDT/ for north central South Dakota. LAT...LON 4594 10009 4547 10013 4547 10081 4594 10078 TIME...MOT...LOC 0049Z 271DEG 29KT 4594 10063 4547 10066 Parkin
Special Weather Statement
National Weather Service Aberdeen SD
903 PM CDT Thu Jul 2 2020
SDZ016-017-033>037-045-048-030245-
Hand SD-Hughes SD-Stanley SD-Sully SD-Hyde SD-Lyman SD-Potter SD-
Faulk SD-Jones SD-
903 PM CDT Thu Jul 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JONES...NORTHWESTERN
HAND...EASTERN SULLY...HYDE...SOUTHWESTERN FAULK...SOUTHEASTERN
POTTER...SOUTHEASTERN STANLEY...HUGHES AND NORTHWESTERN LYMAN
COUNTIES UNTIL 945 PM CDT/845 PM MDT/...
At 903 PM CDT/803 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Stone Lake to 7 miles
southeast of Wendte. Movement was east at 25 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Pierre, Fort Pierre, Gettysburg, Highmore, Onida, Blunt, Harrold,
Agar, Grey Goose, Cedar Creek Rec Area, Polo, Rousseau, Cottonwood
Lake Near Agar, Joe Creek Rec Area, Stone Lake, Canning, Holabird,
Sully Lake, Overlook Rec Area and Lake Sharpe.
LAT...LON 4483 9892 4394 10004 4412 10075 4436 10056
4500 9995
TIME...MOT...LOC 0203Z 282DEG 24KT 4484 9970 4416 10057
LueckPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
929 PM CDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL 3 S BUNKER 44.20N 101.10W
07/02/2020 E0.75 INCH STANLEY SD PUBLIC
PEA TO PENNY SIZE HAIL COVERED THE GROUND.
ESTIMATED WINDS OF 40 MPH.
&&
SDSpecial Weather Statement
National Weather Service Aberdeen SD
948 PM CDT Thu Jul 2 2020
SDZ033-035>037-048-051-030330-
Hand SD-Hughes SD-Stanley SD-Buffalo SD-Hyde SD-Lyman SD-
948 PM CDT Thu Jul 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAND...SOUTHERN HYDE...
SOUTHEASTERN STANLEY...SOUTHEASTERN HUGHES...NORTHERN LYMAN AND
NORTHWESTERN BUFFALO COUNTIES UNTIL 1030 PM CDT...
At 947 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Highmore to 7 miles southwest of Cedar Creek
Rec Area. Movement was east at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Lower Brule, Highmore, Fort Thompson, Lyman, Reliance, Cedar Creek
Rec Area, Rosehill Dam, Miller Dale Colony, Sunshine Bible Academy,
Tailrace Rec Area, Joe Creek Rec Area, Pleasant Valley Country
Church, Holabird, Medicine Butte, Counselor Creek Boat Access Area,
Stephan, Etbauer Hill, Lake Sharpe, Byre Lake and Lees Corner.
LAT...LON 4408 10023 4447 9971 4460 9955 4437 9870
4433 9870 4380 9959
TIME...MOT...LOC 0247Z 282DEG 42KT 4452 9947 4411 10006
LueckSpecial Weather Statement
National Weather Service Aberdeen SD
1019 PM CDT Thu Jul 2 2020
SDZ045-048-030415-
Lyman SD-Jones SD-
1019 PM CDT Thu Jul 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JONES AND LYMAN
COUNTIES UNTIL 1115 PM CDT...
At 1019 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Fate Dam to near Westover.
Movement was southeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Presho, Lyman, Oacoma, Kennebec, Reliance, Vivian, Draper, Westover,
Fate Dam, 5 Mile Corner, Earling Hills, Dude Ranch, Byre Lake and
Lake Francis Case.
LAT...LON 4377 9965 4373 9967 4375 9968 4376 9968
4374 9976 4371 9975 4370 9986 4367 9987
4370 9990 4370 10028 4374 10037 4374 10055
4377 10058 4372 10071 4386 10070 4413 10017
4385 9931 4377 9941 4371 9941 4357 9962
TIME...MOT...LOC 0319Z 298DEG 34KT 4402 10008 4375 10059
LueckSpecial Weather Statement National Weather Service Aberdeen SD 1049 PM CDT Thu Jul 2 2020 SDZ003-004-009-015-016-030700- Corson-Campbell-Walworth-Dewey-Potter- Including the cities of McIntosh, Herreid, Mobridge, Isabel, and Gettysburg 1049 PM CDT Thu Jul 2 2020 /949 PM MDT Thu Jul 2 2020/ Strong and gusty winds have developed over north central South Dakota. Wind gusts of 40 to 50 mph with high gusts will be possible for the next few hours. Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. SD
The national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907873, 907872, 907869.